Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
149 Doctors are Online

Why do I experience blackout every time I stand up ?

Almost every time I stand up, I seem to black out. My vision goes blurry, and I need to grip onto something so I don t fall. This seems to happen a couple times a day, some blackouts stronger than others. I m 16 years old, and my docter said it was my salt intake, i ve been adding salt to my diet and its not working. What is wrong?
Asked On : Sun, 15 Apr 2012
Answers:  1 Views:  2415
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics
General & Family Physician 's  Response
Hello and welcome to

When a person stands up from sitting or lying down, the body must work to adjust to that change in position. It is especially important for the body to push blood upward and supply the brain with oxygen. If the body fails to do this adequately, blood pressure falls, and a person may feel lightheaded or even pass out. Orthostatic hypotension is the term used to describe the fall in blood pressure when a person stands (orthostatic= upright posture of the body; hypo= less + tension=pressure).

Orthostatic hypotension has many potential causes, some affecting only one part of the system that supplies blood to the brain, and others affecting two or three.

Feeling faint or lightheaded is not normal. While a rare episode that can be explained by circumstances, such as working or exercising in the heat, may be ignored, more frequent occurrences should be investigated.

The treatment for orthostatic hypotension depends upon the underlying diagnosis. If the cause is dehydration, then fluid replacement will resolve the symptoms. If it is due to medication, then an adjustment of the dose or change in the type of medicine taken may be required. Medications may be of use, again depending upon the underlying cause of the orthostatic hypotension. For those who are otherwise healthy and have no specific illness that must be treated, increased salt and fluid intake may be recommended. Caffeine and nonsteroidal antiinflammatory medications for example, ibuprofen may also be suggested.

Since dehydration is the most common cause of orthostatic hypotension, it is important to minimize the risk by keeping adequately hydrated. This is especially important if an individual works or exercises in a hot environment. Fluid lost from vomiting, diarrhea, and other illnesses that are associated with a fever should be replaced as best as possible.

In summary,
• Your autonomic nervous system makes changes in blood pressure and heart rate to allow the body to provide adequate blood supply to the brain when the body changes position.
• Symptoms of orthostatic hypotension include lightheadedness, weakness, blurred vision, and syncope or passing out.
• Dehydration, blood loss, and anemia are the most common reasons to develop low blood pressure when standing.
• Vasovagal syncope may cause symptoms of fainting when the vagus nerve is stimulated by a noxious stimulus, either physical (pain) or emotional.
• Diagnosis is often made by history and physical examination. Injury from falling is the main complication of orthostatic hypotension.
• Maintaining adequate hydration is the best way to prevent orthostatic hypotension.

Be well,
Dr. Kimberly
Answered: Sun, 15 Apr 2012
I find this answer helpful

 1 user finds this helpful

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor